New FDA Warning Against Use of Numbing Medications in Infants

Parents with teething infants should not use “gum-numbing” anesthetics known as viscous lidocaine, the U.S. Food and Drug Administration (FDA) recently reported. When used among infants and young children, such medications can lead to serious harm or even death.

In 2014, the FDA received 22 reports of hazardous incidents (including death) involving viscous lidocaine and children under three and a half years of age. Such incidents involved the overdose of the medication among teething babies. Symptoms of overdose included:

  • Confusion
  • Jitteriness
  • Shaking
  • Seizures
  • Falling asleep too easily
  • Vision problems
  • Vomiting

The FDA has since required a warning on all oral viscous lidocaine prescription drugs that cautions against the use in babies and small children for teething pain. Normally, viscous lidocaine is prescribed to chemotherapy patients experiencing mouth ulcers.

In addition, the FDA warning addresses the use of over-the-counter medications containing benzocaine, such as Anbesol, Hurricaine, Orajel, Baby Orajel and Orabase for teething children under age two. These products have been linked to a rare but serious condition called methemoglobinemia, which is a disorder that reduces the amount of oxygen carried in the blood. Children under age two are at increased risk for this condition.

The agency stated it “does not recommend any sort of drug, herbal or homeopathic medication or therapy for teething in children,” a HealthDay article reported.

Simmons Support Team
Simmons Hanly ConroyWritten by:

Editorial Team

The Simmons Hanly Conroy Editorial Team consists of journalists, writers and editors who strive to deliver accurate and useful information to families needing legal help. Our team works alongside the firm's attorneys and shareholders, as well as with medical professionals and other specialists, to keep all information relevant and helpful.

Topics

PAST ARTICLES